Wildfire, Inland Sussex
- When
- July 9, 6:00 PM EST to July 12, 6:00 PM EST
- Where
- Inland Sussex forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Recent dry weather helped accelerate a pair of wildfires in Sussex County. One wildfire burned 13 acres in the Redden State Forest in Georgetown Hundred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Recent dry weather helped accelerate a pair of wildfires in Sussex County. One wildfire burned 13 acres in the Redden State Forest in Georgetown Hundred. A second wildfire burned 25 acres on a tree farm west of Bethel near the Maryland State Line. Arson was suspected as the cause. The latter wildfire took more than twenty fire companies and 200 firefighters to bring under control. Old cut timber helped fan the flames. In addition the fire was moving underground as it was fueled by the duff layer (decomposing leaf litter).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 9, 2:30 PM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 330 PM EDT FRI JUL 9 2004 .SHORT TERM... PARTLY SUNNY/PARTLY CLOUDY SKIES LATE THIS AFTERNOON SHOULD GIVE WAY TO CLEAR SKIES DURING THE OVERNIGHT PERIOD AS DAYTIME HEATING ENDS AND AS LOW PRESSURE OVER NORTHERN NEW ENGLAND CONTINUES TO SLOWLY EXIT STAGE RIGHT THROUGH SAT. HIGH PRESSURE OVER THE GREAT LAKES AREA IS PROGGED TO NUDGE SOUTH OVERNIGHT AND SAT PROVIDING THE CWA WITH A NICE SAT. AN AREA OF LOW PRESSURE IS PROGGED TO DEVELOP ON A NEARLY STATIONARY FRONT JUST TO OUR SOUTH ON SUN SO A SLIGHT CHANCE OF THUNDERSTORMS HAS BEEN MAINTAINED ON THE DELMARVA AND SOUTHERN NEW JERSEY DURING THE DAY ON SUN. TEMPS FROM PREV FCST LOOK REASONABLE AND COLLABORATE WELL WITH SURROUNDING OFFICES SO SEE NO REASON FOR WHOLESALE CHANGES. && .LONG TERM... CHANCE OF PRECIPITATION MONDAY AND MOST OF TUES WITH MODELS INDICATING LOW PRES DEVELOPING OFF THE MID ATLANTIC COAST. DIDNT BUY INTO THIS SCENARIO HOOK/LINE/SINKER, BUT ADJUSTED WIND GRIDS SLIGHTLY TO ACCOMODATE THE POSSIBLITY OF THIS OCCURING, AND TOO BLEND IN WITH SURROUNDING WFOS. DRY ON WED, THEN ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS LATER THU AND FRI. && .MARINE... NORTHWESTERLY FLOW WILL PERSIST INTO TONIGHT. SEAS GENERALLY RUNNING IN THE 2 TO 3 FOOT RANGE THIS AFTERNOON AND INTO THE EVENING. SOME SETTLING OF THE WIND SPEEDS AND SEAS ARE ANTICIPATED A BIT LATER ON TONIGHT. IN GENERAL, WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE FORECAST PERIOD, DESPITE THE PASSAGE OF A FRONTAL BOUNDARY. && .AVIATION... CU AND SC CONTINUE TO ADVECT SOUTHEASTWARD ACROSS MOST TERMINALS INTO EARLY THIS EVENING. CLOUDS ARE EXPECTED TO DISSIPATE AROUND SUNSET. WENT FOR CLEAR SKIES AT ALL LOCATIONS STARTING BETWEEN 00Z AND 03Z. WINDS WILL HOLD UP FOR AWHILE INTO THIS EVENING, THEN MOST LOCATIONS SHOULD DECOUPLE LATER THIS EVENING. HOWEVER BROUGHT WIND SPEEDS DOWN AT PNE, PHL AND ILG TO ONLY 3-5 KNOTS STARTING AT 03Z. AFTER CLOUDS DISSIPATE THIS EVENING, LIGHTER WINDS MAY DEVELOP SOME LIGHT PATCHY FOG AT MIV, ACY, RDG AND ABE. FOG FORMATION SHOULD NOT BE SIGNIFICANT, THEREFORE BROUGHT DOWN VIS TO ONLY 4-5SM IN THOSE LOCATIONS AT 10Z. AFTER 12Z TOMORROW, SOME CU SHOULD FORM ACROSS ALL TERMINALS. && .PRELIMINARY POINT TEMPS/POPS... MPO 55 77 57 81 / 10 10 10 10 ABE 58 84 61 85 / 10 10 10 10 RDG 60 85 61 86 / 10 10 10 10 PHL 67 87 69 88 / 10 10 10 10 12N 59 84 61 85 / 10 10 10 10 SMQ 60 86 63 86 / 10 10 10 10 TTN 63 86 66 86 / 10 10 10 10 MIV 64 85 65 86 / 10 10 20 20 N55 66 80 67 80 / 10 10 20 20 ACY 63 84 64 83 / 10 10 20 20 ILG 65 86 66 87 / 10 10 20 20 DOV 64 85 67 86 / 10 10 20 20 GED 64 85 66 86 / 10 10 20 20 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. && JJM/GORSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 435 AM EDT FRI JUL 9 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-100900- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 435 AM EDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... ALTHOUGH TIMING OF WEATHER SYSTEMS LACKS CONFIDENCE, THE BEST TIMES FOR SCATTERED THUNDERSTORMS ARE MONDAY AND MONDAY NIGHT, AND AGAIN THURSDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE OUTLOOK PERIOD. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417040.